Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 87, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2001, 5:46 PM CDT for Anderson County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 6, 2001, 5:46 PM CDT (22:46 UTC)
- Expired
- May 6, 2001, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 062247 SVRTOP KSC003-062330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 546 PM CDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANDERSON COUNTY IN EAST CENTRAL KANSAS * UNTIL 630 PM CDT * AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF GARNETT TO 6 MILES WEST OF COLONY...OR FROM 17 MILES SOUTH OF OTTAWA TO 11 MILES NORTHWEST OF IOLA...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED... KINCAID QUARTER SIZE HAIL HAS BEEN REPORTED WITH THIS LINE OF SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. & LAT...LON 3839 9542 3805 9544 3804 9510 3838 9507
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 6, 2:40 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CDT SUN MAY 6 2001 MAIN PROBLEMS ARE THUNDERSTORMS IN THE EAST THIS EVENING, THEN SKY COVER ASSOCIATED WITH WEAK SYSTEMS MOVING THROUGH IN NORTHWEST FLOW. CAPES OF 1000 TO 2000 AND RELATIVELY WEAK VERTICAL WIND SHEAR HAS LEAD TO DEVELOPMENT OF WIDELY SCATTERED STRONG STORMS IN CONFLUENCE ZONE ALONG THE KANSAS TURNPIKE. GIVEN WIND SHEAR AND OBSERVED STORM STRUCTURE, INDICATES ONLY LOOSE ORGANIZATION TO STORMS. LOW FREEZING LEVELS PUT VIL OF THE DAY IN THE LOWER 40S. EXPECT WIDELY SCATTERED STRONG TO SEVERE STORMS WITH DIME TO NICKEL SIZE HAIL TO CONTINUE INTO THE EVENING HOURS ACROSS FAR EASTERN KANSAS AS CONFLUENCE AXIS MOVES SLOWLY EAST. SKIES SHOULD CLEAR LATER TONIGHT AND COOLER TEMPERATURES WILL BE EMPHASIZED. AFTER THAT, WEAK WAVES IN NORTHWEST FLOW BRING MID-LEVEL MOISTURE WITH THEM BOTH MONDAY AND TUESDAY. PRECIP CHANCES LOOK NIL, BUT ENOUGH TO INCREASE CLOUD WORDING, AND TO GO A LITTLE BELOW NGM GUIDANCE TEMPS FOR HIGHS. .TOP...NONE GDP
In the hours before
Local storm report, May 6, 2:14 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 PM 6 N BURLINGAME KS .75 INCH HAIL
05/06/01 OSAGELocal storm report, May 6, 2:21 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM 5 N BURLINGAME KS 1 INCH HAIL
05/06/01 OSAGELocal storm report, May 6, 3:08 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
4
0255 PM 5 NE OVERBROOK KS .75 INCH HAIL
05/06/01 OSAGE 50 MPH WINDS
0305 PM OSAGE CITY KS 1 INCH HAIL
05/06/01 OSAGELocal storm report, May 6, 5:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
Y
0440 PM 7 WSW WAVERLY KS .75 INCH HAIL
05/06/01 COFFEYSpecial weather statement, May 6, 5:31 PM CDT, 15 minutes before
KSZ026-039-040-054>056-058-059-062300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 531 PM CDT SUN MAY 6 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 202 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN EAST CENTRAL KANSAS... JEFFERSON...SHAWNEE...DOUGLAS...OSAGE...AND LYON. ...SEVERE THUNDERSTORM WATCH NUMBER 202 REMAINS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING COUNTIES IN EAST CENTRAL KANSAS... FRANKLIN...COFFEY...AND ANDERSON. GDP
Local storm report, May 6, 5:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 3 NW GARNETT KS 1 INCH HAIL
05/06/01 ANDERSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:19 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 56 min |
| May 5, 9:32 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 28 min |
| May 5, 9:57 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 33 min |
| May 6, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 30 min |
| May 6, 1:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 31 min |
| May 6, 2:29 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 31 min |
| May 6, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 33 min |
| May 6, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| May 6, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 35 min |
| May 6, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 33 min |
| May 6, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.